Alert archive / Michigan / Beach Hazards Statements in 2025

Beach Hazards Statement 6, NWS Gaylord, MI

August 16, 20255 counties in Michigan

NWS Gaylord, MI issued this beach hazards statement at Aug 16, 2025, 12:34 PM EDT for 5 counties in Michigan. It took effect at Aug 17, 2025, 6:00 AM EDT. It was in force for 17 hr.

The area

The counties it named.

The facts

Issued
Aug 16, 2025, 12:34 PM EDT (16:34 UTC)
In effect from
Aug 17, 2025, 6:00 AM EDT
Expired
Aug 17, 2025, 11:00 PM EDT
In force
17 hr
Issued by
NWS Gaylord, MI

Counties Alcona County, MI, Alpena County, MI, Arenac County, MI, Iosco County, MI, Presque Isle County, MI

The radar

The NCL Michigan radar (KAPX), 93 km from the middle of the area, began a volume at 16:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 4.6 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2025-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 676 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2025-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
676 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
1060 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

816 
WHUS43 KAPX 161634
CFWAPX

Coastal Hazard Message
National Weather Service Gaylord MI
1234 PM EDT Sat Aug 16 2025

MIZ018-024-030-036-042-171000-
/O.NEW.KAPX.BH.S.0006.250817T1000Z-250818T0300Z/
Presque Isle-Alpena-Alcona-Iosco-Arenac-
1234 PM EDT Sat Aug 16 2025

...BEACH HAZARDS STATEMENT IN EFFECT FROM SUNDAY MORNING THROUGH
SUNDAY EVENING...

* WHAT...Dangerous swimming conditions are expected due to high
  waves of 3 to 6 feet and rip currents.

* WHERE...Lake Huron beaches of Presque Isle, Alpena, Alcona, 
  Iosco and Arenac Counties.

* WHEN...From Sunday morning through Sunday evening.

* IMPACTS...Strong currents can pull swimmers into deeper water
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
3 follow-up statements
071 
WHUS43 KAPX 170637
CFWAPX

Coastal Hazard Message
National Weather Service Gaylord MI
237 AM EDT Sun Aug 17 2025

MIZ018-024-030-036-042-171445-
/O.CON.KAPX.BH.S.0006.250817T1000Z-250818T0300Z/
Presque Isle-Alpena-Alcona-Iosco-Arenac-
237 AM EDT Sun Aug 17 2025

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 6 AM EDT THIS
MORNING THROUGH THIS EVENING...

* WHAT...Dangerous swimming conditions are expected due to high 
  waves of 3 to 6 feet and rip currents.

* WHERE...Lake Huron beaches of Presque Isle, Alpena, Alcona, 
  Iosco and Arenac Counties.

* WHEN...From Sunday morning through Sunday evening.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
625 
WHUS43 KAPX 170639 CCA
CFWAPX

Coastal Hazard Message...CORRECTED
National Weather Service Gaylord MI
239 AM EDT Sun Aug 17 2025

MIZ018-024-030-036-042-171445-
/O.COR.KAPX.BH.S.0006.250817T1000Z-250818T0300Z/
Presque Isle-Alpena-Alcona-Iosco-Arenac-
239 AM EDT Sun Aug 17 2025

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 6 AM EDT THIS
MORNING THROUGH THIS EVENING...

* WHAT...Dangerous swimming conditions are expected due to high 
  waves of 3 to 6 feet and rip currents.

* WHERE...Lake Huron beaches of Presque Isle, Alpena, Alcona, 
  Iosco and Arenac Counties.

* WHEN...From this morning through this evening.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
063 
WHUS43 KAPX 171405
CFWAPX

Coastal Hazard Message
National Weather Service Gaylord MI
1005 AM EDT Sun Aug 17 2025

MIZ018-024-030-036-042-180300-
/O.CON.KAPX.BH.S.0006.000000T0000Z-250818T0300Z/
Presque Isle-Alpena-Alcona-Iosco-Arenac-
1005 AM EDT Sun Aug 17 2025

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* WHAT...Dangerous swimming conditions are expected due to high 
  waves of 3 to 6 feet and rip currents.

* WHERE...Lake Huron beaches of Presque Isle, Alpena, Alcona, 
  Iosco and Arenac Counties.

* WHEN...Through this evening.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this beach hazards statement went out at Aug 16, 12:32 PM EDT, 2 minutes earlier. Its key messages:

  • A few showers and thunderstorms expected into tonight.
  • Cooler and drier weather to end the weekend.
  • Better shot of perhaps more widespread and much needed rain returns Monday into Tuesday.
Area forecast discussion, Aug 16, 12:32 PM EDT, 2 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
1232 PM EDT Sat Aug 16 2025

.KEY MESSAGES...

- A few showers and thunderstorms expected into tonight.

- Cooler and drier weather to end the weekend.

- Better shot of perhaps more widespread and much needed rain returns
  Monday into Tuesday.

&&

.SHORT TERM /THROUGH SUNDAY/...
Issued at 1229 PM EDT Sat Aug 16 2025

Pattern Synopsis/Forecast:

Quasi-zonal mid/upper level flow found across the northern Great
Lakes early this afternoon, with region centered between lower
Mississippi Valley ridging and Hudson Bay centered troughing. Weak
mid level perturbation riding east within this flow and attendant
just as weak surface boundary is managing to drum up a few showers
and thunderstorms (most widespread earlier this morning)...with most
of this activity currently impacting the Straits into parts of
eastern upper Michigan. Otherwise, dry and seasonably warm
conditions found across the Northwoods. Lurking upstream is well
defined convectively agitated wave rotating rapidly east across
central Wisconsin. Area of rain with embedded storms tied to this
impulse, with the leading edge of this activity pushing into
central/eastern Wisconsin into western upper Michigan.

Upstream wave will continue to rotate east/southeast into our area
this evening...dampening some as it does so. Large scale flow regime
goes through some changes thereafter into Sunday...with ridge
amplification off to our west with subsequent digging troughing into
the eastern Great Lakes and New England.

Primary Forecast Concerns:

Shower/storm evolution the remainder of this afternoon into tonight.
Temperature trends through Sunday.

Details:

Expect upstream showers and thunderstorms to continue to propagate
east into our area later this afternoon into this evening. Axis of
greatest instability gradient aligns northwest to southeast with
time...aligning from eastern Wisconsin into southern Michigan this
evening and overnight. Simple pattern recognition suggests this will
be the corridor for more organized storm development/propagation.
Thinking this is where the better stronger storm threat and heavy
rain potential will reside...largely remaining southwest and south
of area area. Expect the northern portion of the activity to become
a bit more disorganized as it moves into northern Michigan as it
outruns that better instability gradient. Can't completely rule out
a stronger storm or two through...particularly across eastern upper
and northeast lower Michigan where lake breeze enhanced low level
convergence will be maximized. Otherwise, kinda the same old story,
with most areas receiving little in the way of any appreciable rain.
Shower/storm threat gradually slides further south overnight as
Canada originated high pressure slowly builds south as pattern
amplification mentioned earlier begins.

That Canadian high pressure further builds south into our area on
Sunday, displacing active baroclinic axis into the lower Lakes and
Ohio Valley. Dry and somewhat cool northeast winds around these
parts, with decreasing clouds and afternoon highs mostly ranging
through the 70s.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
Issued at 1229 PM EDT Sat Aug 16 2025

Pattern Synopsis/Forecast:

Most important feature of interest is expected passage of low
amplitude but relative moisture rich wave early on during the work
week. Evidence of slow pattern retrogression heading further out
into the extended...eventually placing northern Michigan in
more direct northwest flow aloft.

Primary Forecast Concerns:

Main focus in the long term is addressing rain potential Monday into
Tuesday. Secondary focus centered on temperature trends through the
period.

Details:

Monday and Tuesday period continues to look potentially active as
relatively moisture rich shortwave trough works slowly through the
region. Still plenty of details to of course work out (most
importantly how does expected upstream convection drive enhanced
convergence corridors and development of enhanced mid level
perturbations). Still, expected passage of primary wave directly
overhead and good sub-tropical moisture connection does at least
theoretically support some more widespread and significant rain
potential. We shall see.

Not a whole lot to talk about for the remainder of the week as large
area of high pressure looks to work slowly across the Lakes.
Temperatures through the period expected to fall well within the
range of what is considered normal as we head further into the
second half of August.

&&

.AVIATION /12Z TAFS THROUGH 12Z SUNDAY/...
Issued at 612 AM EDT Sat Aug 16 2025

Ongoing TSRA at CIU will continue to move east over the next
couple of hours, and may build far enough south to scrape PLN
(although confidence in this is low). Additional showers and
potential thunderstorms expected later today, mainly after 21z.
While predominately VFR conditions expected, drops to IFR/MVFR
are possible in any thunderstorms. Winds out of the southwest
today before veering northerly tonight.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement from Sunday morning through Sunday
     evening for MIZ018-024-030-036-042.
MARINE...Small Craft Advisory from 6 AM to 11 PM EDT Sunday for
     LHZ347>349.

&&

SHORT TERM...MSB
LONG TERM...MSB
AVIATION...MJG
Hazardous weather outlook, Aug 16, 10:44 AM EDT, 1 hour 50 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
1044 AM EDT Sat Aug 16 2025

MIZ016>018-020>036-041-042-086>088-095>099-171445-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
1044 AM EDT Sat Aug 16 2025

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...Today and tonight.

Scattered thunderstorms are expected through this evening.
Locally heavy rain and strong winds will be the primary threats
with any stronger thunderstorms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A high swim risk is expected on Sunday at Lake Huron beaches of
northeast lower Michigan.

Thunderstorms are possible on Monday and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-171445-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
1044 AM EDT Sat Aug 16 2025

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...Today and tonight.

Scattered thunderstorms are expected through this evening.
Locally heavy rain and strong winds will be the primary threats
with any stronger thunderstorms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms are possible on Monday and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

In the hours before

Special weather statement, Aug 16, 9:32 AM EDT, 3 hours 2 minutes before
Special Weather Statement
National Weather Service Gaylord MI
932 AM EDT Sat Aug 16 2025

MIZ018-024-161415-
Presque Isle MI-Alpena MI-
932 AM EDT Sat Aug 16 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN ALPENA AND SOUTHERN
PRESQUE ISLE COUNTIES THROUGH 1015 AM EDT...

At 932 AM EDT, Doppler radar was tracking a strong thunderstorm over
Hawks, or 8 miles south of Rogers City, moving east at 35 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Lachine, Long Rapids, Metz, Posen, Millersburg, Hawks, Royston,
Thompsons Harbor State Park, Hagensville, Bisma Township, and Moltke
Township.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4503 8363 4515 8389 4520 8389 4520 8400
      4524 8410 4542 8401 4537 8350
TIME...MOT...LOC 1332Z 290DEG 31KT 4530 8388

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

ELD
Local storm report, Aug 16, 12:24 PM EDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Gaylord MI
1224 PM EDT Sat Aug 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1222 PM     Rain             1 W Ossineke            44.91N 83.45W
08/16/2025  M1.14 Inch       Alpena             MI   Public

            6 HOUR RAIN TOTAL ENDING AT 12 PM.

&&

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 5:23 AM EDTSpecial Weather StatementAPXMackinac37 min
Aug 16, 6:01 AM EDTSpecial Weather StatementAPXChippewa29 min
Aug 16, 6:29 AM EDTSpecial Weather StatementAPX31 min
Aug 16, 9:32 AM EDTSpecial Weather StatementAPXPresque Isle43 min
Aug 16, 1:24 PM EDTSpecial Weather StatementAPXOtsego36 min
Aug 16, 2:39 PM EDTSmall Craft AdvisoryAPX32 hr
Aug 16, 4:14 PM EDTSpecial Weather StatementAPXMackinac61 min
Aug 16, 4:37 PM EDTSpecial Weather StatementAPXMontmorency23 min
Aug 16, 4:44 PM EDTSpecial Weather StatementAPXMontmorency31 min
Aug 16, 5:25 PM EDTSpecial Marine WarningAPX50 min

Nearby

Beach Hazards Statements in Michigan, 2025Every beach hazards statement in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.